DEAR DOCTOR K: I've been diagnosed with essential tremor. Can this condition improve, or will it only get worse?
DEAR READER: This condition definitely can improve with treatment. If you've been diagnosed with this disorder, I assume you have shaking movements of your hands, limbs, head or voice that you can't control. If you're like most people with this condition, it may come and go for reasons of its own.
Essential tremor is a permanent condition. Without treatment, the degree of tremor typically worsens with age. It also can expand from one part of the body to other parts over time.
There are many different neurological conditions that can cause tremor. Fortunately, essential tremor is one of the least serious and most easily treated.
The neurological condition that most of my patients worry about when they develop essential tremor is Parkinson's disease. But Parkinson's is very different from essential tremor: It is a serious disease that affects a person's ability to move. The tremors of Parkinson's disease are more noticeable at rest. In contrast, essential tremor is most noticeable when your body is in action. Most important, having essential tremor does not mean that you will get Parkinson's disease.
Essential tremor often begins in the dominant hand — usually the right hand, since most people are right-handers. You may have trouble with things like writing, typing or pouring a beverage. Essential tremor also can affect your head and cause your speech to tremble.
Beta-blockers, particularly propranolol (Inderal), are the most effective treatments for essential tremor. Beta-blockers usually improve the tremor so that it does not interfere with normal activities. In some people, the tremor disappears. If you stop taking the medication, the tremor will return.
Stress, caffeine and certain medicines may make the tremor worse. If that's the case for you, learn ways to reduce your stress and cut down on caffeinated beverages such as coffee, tea and soft drinks.
Some medications, including stimulants and antidepressants, may also affect your tremor. Ask your doctor if you are taking any medications that could be worsening your tremor.
Dr. Anthony Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.
UNIVERSAL UCLICK FOR UFS